Skip to main content

Why is naloxone not recommended in cardiac arrest associated with opioid overdose?

Question#: 662

Question:

Regarding the use of Naloxone in medical cardiac arrest with suspected opioid overdose - I am curious as to the reasoning of Naloxone having “no clear role for routine administration”. In my experience, when calling BHP for TOR/further instructions in a VSA with suspected opioid overdose we have received orders for Naloxone administration. Also, I work at the Consumption and Treatment Service site in Kingston and our protocol there with cardiac arrest is to administer 2mg Naloxone q 2min.

Answer:

Opioid overdose leads to cardiac arrest because of loss of airway patency and lack of breathing, there is not a significant impact on the heart. Essentially a cardiac arrest occurs in opioid overdose because the heart becomes hypoxic. Therefore, the highest priority prior to cardiac arrest is addressing the airway and ventilation, and if a cardiac arrest occurs the priority is good quality CPR - both compressions and ventilations.

In the latest ILCOR and AHA resuscitation guidelines it is recommended that naloxone not be administered when a healthcare professional is performing a cardiac arrest resuscitation in a suspected opioid overdose, as the evidence does not show a clear benefit from it and it has the potential to detract from providing high quality chest compressions and ventilations, and timely defibrillation - the only interventions that are shown to definitely improve chance of survival.

Lay persons and non-health care public safety officials like police and corrections officers, are recommended to administer naloxone, if available, probably because they are more likely to misidentify cardiac arrest and less likely to perform high quality CPR, including being less likely to have the equipment/willingness to perform the high-quality airway management necessary to reverse hypoxemia associated with opioid deaths.

The clinical guidelines of hospitals and treatment centres may consider other factors, such as team size and clear identification of overdose. For example:

  • A treatment centre may be  almost certain that it is a straight forward opioid overdose, while paramedics may suspect opioids they do not know what else is involved;
  • A hospital is a controlled environment and usually has a larger resuscitation team and be able to try a number of interventions with low benefit but no negative impact on CPR and defibrillation, while paramedics have limited team sizes and have to consider scene safety and space/lighting constraints, history gathering, extrication and transport - all while trying to maintain high quality CPR and timely defibrillation.

This all said, there is no contraindication to the administration of naloxone in cardiac arrest. The RPPEOs position is that paramedics may administer naloxone in a cardiac arrest with suspected opioid overdose if it does not impact negatively on CPR, defibrillation and, if ACP present, administration of other resuscitation medications. 

References:


AHA, 2020. Adult Basic and Advanced Life Support. https://www.ahajournals.org/doi/10.1161/CIR.0000000000000916
ILCOR, 2022 International Consensus on Cardiopulmonary Resuscitation and Emergency Cardiovascular Care Science With Treatment Recommendations: Summary. https://www.resuscitationjournal.com/article/S0300-9572(22)00684-0/fulltext#articleInformation
ILCOR. International Liaison Committee on Resuscitation: About. https://www.ilcor.org/about
AHA, 2021. Opioid-Associated Out-of-Hospital Cardiac Arrest: Distinctive Clinical Features and Implications for Health Care and Public Responses. https://www.ahajournals.org/doi/10.1161/CIR.0000000000000958#d1e1718

References

Published

09 February 2023

Views

467

Please reference the MOST RECENT ALS PCS for updates and changes to these directives.